‘Not helpful, can be harmful’: Doctors issue glucosamine pill warning.
Article issued by The Sydney Morning Herald
People who take one of Australia’s most popular health supplements for osteoarthritis have been urged to stop taking the pills, with strong new evidence showing it doesn’t help symptoms and one study revealing hundreds of people have been harmed by it.
Glucosamine is a naturally occurring sugar that our bodies use to make new cartilage. But the scientific evidence on whether taking it as a supplement helps people with osteoarthritis has long been inconsistent and unclear.
“Glucosamine is not helpful, and can be harmful,” says Professor David Hunter from the Institute of Bone and Joint Research.
Now, a raft of new, high-quality studies have found glucosamine does not help people with osteoarthritis.
In October the American College of Rheumatology updated its guidelines to “strongly recommend against” using glucosamine for osteoarthritis.
The Australian Rheumatology Association has issued a similar warning: stop taking glucosamine.
“Glucosamine is not helpful, and can be harmful,” said Professor David Hunter, a spokesman for the association and chairman of the Institute of Bone and Joint Research at the University of Sydney.
“Allergic-type reactions are not uncommon.
“If someone is wondering if they should be on this or if it’s helpful for their arthritis, the best clinical evidence would be no.”
Arthritis Australia is now reviewing its own advice on glucosamine.
The supplement is often made from shellfish and can cause serious allergic reactions.
Laws do not require glucosamine products to declare they contain shellfish, only seafood. That label is often in tiny text on the back of the bottle.
Glucosamine can also interact dangerously with prescribed medications, particularly blood-thinners.
Side effects recorded by Australia’s health authorities, though rare, include life-threatening anaphylactic reactions, as well as brain bleeds, gastrointestinal bleeding, difficulty breathing, convulsions, numbness, hepatitis, liver failure, irregular heartbeats and blindness.
A study published last year found that the Therapeutic Goods Administration was notified of 366 recorded “adverse reactions” – side effects – linked to glucosamine between 2001 and 2011.
It is not possible to tell what proportion of all users were affected as health authorities do not track the number of people taking the tablets.
But glucosamine has been linked to more side effects than herbal supplements echinacea, valerian, black cohosh, ginkgo and St John’s wort combined over the same time period.
It has been linked to three times as many side effects as fish oil, according to the TGA’s adverse-event notification database.
Many of these side effects are probably caused by people taking the glucosamine pills without knowing they contain shellfish, says the study’s lead author Claire Hoban from the University of Adelaide. The sulphates in the pills can also cause allergic reactions.
“I think there should be a blanket warning on the bottles,” she said. “Anaphylaxis is absolutely life-threatening.”
The TGA appears to agree. In 2016 it changed legislation to require that companies declare if their products contain shellfish, not just seafood. And the new warning labels have to be much more obvious to customers.
But it gave them until August 2020 to make the change.
The Age and the Herald found several glucosamine products for sale that contained only a note they were “derived from seafood” in small print on the back of the bottle.
“If consumers are concerned about the presence of animal-sourced ingredients in a particular medicine they can contact the sponsor of the medicine,” a TGA spokesman said.
A spokeswoman for Complementary Medicines Australia, the industry peak body, said supplements were covered by a wide range of laws governing product and allergen warning statements.
Glucosamine became a widely used supplement after a series of studies suggested the supplement may cut pain and slow cartilage breakdown in people with arthritis.
More glucosamine in the diet, the theory went, meant more cartilage in the joints.
But many of the most positive studies were sponsored by the pharmaceutical industry, said Professor Hunter. When unbiased studies were done the effects disappeared.
“It’s no better than a sugar pill,” he said.